Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Goodland, KS

June 9, 2005Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 9, 2005, 7:12 PM CDT for Graham County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 7:12 PM CDT (00:12 UTC)
Expired
Jun 9, 2005, 10:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 100012
FFWGLD
KSC065-100315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1015 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 13 MILES SOUTH OF HILL
  CITY..MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MORLAND...PENOKEE AND BOGUE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3914 10013 3914 9961 3952 9962 3952 10012

$$

MENTZER
1 follow-up statement
000 
WGUS73 KGLD 100241
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT THU JUN 9 2005

KSC065-100251-
GRAHAM KS-
941 PM CDT THU JUN 9 2005

...THE FLASH FLOOD WARNING FOR GRAHAM COUNTY IS CANCELLED...

THE THREAT FOR FLASH FLOODING HAS ENDED AS THUNDERSTORMS WHICH 
PROMPTED THE FLASH FLOOD WARNING HAVE DISSIPATED AND ANY RESIDUAL 
RUNOFF OR PONDING OF WATER HAS SUBSIDED.

LAT...LON 3914 10013 3914 9961 3952 9962 3952 10012

$$

DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:35 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 2:35 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT THU JUN 9 2005

12Z UPPER AIR ANALYSIS CONTINUED TO INDICATE LONG WAVE TROUGH OVER
THE WESTERN CONUS. SERIES OF SHORT WAVES WERE NOTED ROUNDING THE
BASE OF THE TROUGH ACROSS SOUTHWEST CONUS. WHILE BOTH MODELS
INITIALIZED REASONABLY WELL WITH HEIGHTS ALOFT. ETA WAS A BIT TO
WARM AT H500 ACROSS THE CENTRAL PLAINS. AT H850...BOTH MODELS
INITIALIZED THE POSITION OF THE WARM FRONT  RATHER POORLY. ALSO AT
H850 MODELS...ESPECIALLY THE GFS WERE REALLY UNDERDOING THE MOISTURE
ON THE 12Z DDC SOUNDING WITH THE ETA SLIGHTLY BETTER. PRIMARY
FORECAST CONCERN IS SVR WX/HEAVY RAIN THREAT THE NEXT TWO DAYS AS
SERIES OF WAVES SLIDES OVER THE AREA AHEAD OF LARGE UPPER LEVEL
TROUGH.

TONIGHT...AM EXPECTING BOTH WARM FRONT AND DRYLINE TO GET ITSELF
ORGANIZED BY 00Z. PLENTY OF CONVERGENCE ALONG BOTH BOUNDARIES AND
WITH SHORT WAVE JUST ENTERING THE AREA SEE NO REASON WHY BOTH
BOUNDARIES WILL NOT BECOME ACTIVE. SHEAR/INSTABILTY ALL POINT TO
RATHER WIDESPREAD SEVERE WEATHER OUTBREAK THIS EVENING AND AT THIS
TIME SEE NO REASON TO ARGUE WITH THAT. ASIDE FROM THE SEVERE WEATHER
THREAT...HEAVY RAIN LOOKS INCREASINGLY LIKELY ACROSS OUR NORTHEAST
CWA. LOW LEVEL JET REALLY GETS CRANKED UP AFTER 00Z BEFORE FRONT
SAGS SOUTH. WITH FRONTAL BOUNDARY TO THE SOUTH AND JET IMPINGING ON
IT...WOULD EXPECT NUMEROUS CELLS TO FIRE ALONG IT THEN TRACK NORTH.
WITH THIS IN MIND WILL KEEP HIGHEST POPS IN THE NORTHEAST. WILL
ISSUE A FLASH FLOOD WATCH ACROSS THIS AREA AS 3 HOUR FFG IS PRETTY
LOW. MAY SEE SOME LOW END WIND ADVISORY WINDS IN THE SOUTHEAST CWA
AS LOW DEEPENS AND AGAIN BEHIND COLD FRONT AS STRONG PRESSURE RISES
COINCIDE WITH STRONG CAA. THINK IT MIGHT BE A TOO SHORT OF WINDOW TO
HIT CRITERIA...BUT WILL UP WINDS TONIGHT.

FRIDAY-SUNDAY...DUE TO BUSY FIRST PERIOD WEATHER...WILL KEEP REST OF
DISCUSSION BRIEF. MAIN CONCERN THROUGH THIS PERIOD WILL CONTINUE TO
BE PRECIPITATION AND POSSIBLE HYDRO PROBLEMS AS WAVE AFTER WAVE
CONTINUES TO EJECT AHEAD OF ROCKY MOUNTAIN TROUGH. ALL IN ALL DIDNT
MAKE ANY LARGE CHANGES TO GOING FORECAST HERE...EXCEPT TO DELAY POPS
A BIT ON FRIDAY CLOSER TILL THE EVENING WHEN BEST DYNAMICS APPROACH.
AGAIN HYDRO PROBLEMS WILL BE BIG CONCERN AS AREAS THAT RECEIVE HEAVY
RAIN TONIGHT WILL HAVE A SHOT AT SEEING MORE THROUGH SUNDAY. SUNDAY
ALSO LOOKS TO SEE THE STRONGEST FORCING AS IMPRESSIVE SHORTWAVE
MOVES OVER THE AREA. ETA/GFS REALLY DIVERGE WITH TIMING HERE WITH
THE GFS LOOKING LIKE ITS MOVING SUCH A STRONG WAVE A BIT TOO FAST.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH
EXPECTED PATTERN SHIFT NEXT WEEK. WHILE ALL MODELS GENERALLY AGREE
THAT TROUGH OVER THE ROCKIES WILL LIFT OVER THE PLAINS ALLOWING FOR
A RIDGE TO BUILD OVER THE ROCKIES LATE NEXT WEEK...DETAILS VERY
SKETCHY AT THIS POINT. PRIMARY WORRY IS THE SPEED OF WHICH THIS WAVE
WILL LIFT OUT. GFS THE FASTEST WITH WAVE WHILE ECMWF IS BY FAR THE
SLOWEST WITH OTHER MEDIUM RANGE MODELS IN BETWEEN. ENSEMBLES ALSO
BEGINNING TO SHOW ABOUT 5 MEMBERS THAT LOOK A LOT LIKE THE ECMWF.
WITH THIS IN MIND WENT WITH A 06Z DGEX/GFS COMPROMISE WHICH SLOWS
WAVE DOWN QUITE A BIT. MAJOR IMPACT OF THIS CHANGE IS TO HOLD ON TO
POPS A BIT LONGER INTO MONDAY MORNING THAN PREVIOUS FORECAST. DIDNT
MAKE A LOT OF CHANGES TO OTHER PARAMETERS...EXCEPT TO BUMP UP HIGHS
A BIT ON WED-THURS AS UPPER RIDGE BUILDS OVER THE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...FLASH FLOOD WATCH UNTIL 08Z FOR NORTON-DECATUR-RAWLINS.
.NE...FLASH FLOOD WATCH TIL 08Z FOR RED WILLOW AND HITCHCOCK.
.CO...NONE.

&&

JRM
Hazardous weather outlook, Jun 9, 11:38 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT THU JUN 9 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1038 AM MDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...WIDESPREAD SEVERE WEATHER IS LIKELY...

CONDITIONS ARE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WHICH
COULD CONTAIN VERY LARGE DAMAGING HAIL...WIND GUSTS ABOVE 70
MPH...AND TORNADOES. THERE ARE THREE MAIN AREAS OF CONCERN. ONE AREA
OF THUNDERSTORMS WILL FORM ON THE FRONT RANGE OF THE ROCKIES AND MOVE
INTO EAST CENTRAL COLORADO BY MID AFTERNOON. OTHER THUNDERSTORMS ARE
EXPECTED TO FORM ALONG A WARM FRONT FROM NEAR SAINT FRANCIS KANSAS TO
MCCOOK NEBRASKA BY LATE AFTERNOON. OTHER MORE ISOLATED STORMS ARE
EXPECTED ALONG A DRYLINE FROM GOODLAND TO LEOTI. ALL STORMS WILL MOVE
EAST AND NORTHEAST...EVENTUALLY AFFECTING MOST OF THE TRI STATE
REGION.

VERY LARGE HAIL IS POSSIBLE WITH ANY STORM THIS AFTERNOON AND
EVENING. THE HIGHEST THREAT FOR TORNADOES WILL BE ALONG THE WARM
FRONT NEAR THE KANSAS/NEBRASKA STATE LINE....AND ALSO WITH ANY
ISOLATED CELLS THAT FORM ON THE DRYLINE OVER NORTHWEST KANSAS.
DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE WITH ANY STORM...BUT THE
HIGHEST THREAT WILL BE SOUTH OF INTERSTATE 70 AND ALONG AND WEST OF
HIGHWAY 27 DURING THE EVENING.

IN ADDITION TO THE TRADITIONAL SEVERE WEATHER THREATS...THERE IS
ENOUGH MOISTURE IN THE ATMOSPHERE TO PRODUCE VERY HEAVY RAINFALL
WHICH MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 70 DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY LOOKS TO BE ANOTHER ACTIVE SEVERE WEATHER DAY SIMILAR TO
TODAY. THE WEATHER PATTERN WILL CHANGE LITTLE THROUGH SUNDAY...WITH
THUNDERSTORMS AND SEVERE WEATHER POSSIBLE EACH AFTERNOON. DURING THE
EVENING AND OVERNIGHT HOURS THE THREAT WILL SHIFT TO HEAVY RAIN AND
POSSIBLE FLOODING. FLOOD OR FLASH FLOOD WATCHES AND WARNINGS MAY BE
NEEDED.

FOR MONDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS EXISTS...BUT
THE THREAT FOR SEVERE THUNDERSTORMS OR HEAVY RAIN APPEAR TO BE LOW.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM MDT (2 PM CDT) TODAY.

BURKE

In the hours before

Local storm report, Jun 9, 5:18 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             5 E BARTLEY             40.25N 100.21W
06/09/2005  0.75 INCH        RED WILLOW         NE   PUBLIC

&&

MMEHLE
Local storm report, Jun 9, 5:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             HILL CITY               39.37N 99.85W
06/09/2005  1.25 INCH        GRAHAM             KS   NWS EMPLOYEE

&&

KG
Local storm report, Jun 9, 5:41 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             4 W NICODEMUS           39.39N 99.68W
06/09/2005  1.75 INCH        GRAHAM             KS   PUBLIC

&&

MMEHLE
Local storm report, Jun 9, 5:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             BOGUE                   39.36N 99.69W
06/09/2005  1.75 INCH        GRAHAM             KS   LAW ENFORCEMENT

&&

KG
Special weather statement, Jun 9, 6:22 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT THU JUN 9 2005

COZ090-091-100500-
KIT CARSON-YUMA-
522 PM MDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EASTERN
COLORADO...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN COLORADO UNTIL 11 PM MDT. THE FOLLOWING COLORADO
COUNTIES ARE IN THE WATCH...YUMA AND KIT CARSON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP. IF YOU LIVE IN EASTERN COLORADO...
BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

MENTZER
Local storm report, Jun 9, 7:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          10 SE GOVE              38.86N 100.36W
06/09/2005                   GOVE               KS   PUBLIC

            TWO REPORTED TORNADOES ON THE GROUND

&&

MMEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:00 PM CDTTornado WarningGLDGove30 min
Jun 9, 7:32 PM CDTSevere Thunderstorm WarningGLDGove43 min
Jun 9, 7:37 PM CDTTornado WarningGLDGove45 min
Jun 9, 7:39 PM CDTSevere Thunderstorm WarningGLDGraham25 min
Jun 9, 10:33 PM CDTSevere Thunderstorm WarningGLDWichita57 min
Jun 9, 11:26 PM CDTSevere Thunderstorm WarningGLDLogan64 min
Jun 10, 12:37 AM CDTSevere Thunderstorm WarningGLDLogan38 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.